I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Sudden severe muscle joint pain Prednisolone

User
Posted 18 Jul 2018 at 11:43

My problem is sudden onset of severe muscle/joint aches. On Friday i could walk for miles without any pain whereas 2 days later I couldn't walk at all unaided because of severe hip/leg muscle/joint pain. Myalgia? Not sure if caused

1. over doing walking and physical acitvity with weakened muscle

2 sudden stopping of prednisolone,

3  intereaction of simvastatin with Dexamethasone..

 

Co-codamol doesn't seem to work much.

Essentially this is now third day I've been bed ridden, except for hobbling to chair. GP stopped simvastatin and thinks it might take a week for aches/pain to ease if statin is involved.

Anyone have any experience of onset of severe muscle aches etc or advice? Much appreciated.

Thanks

 

**

Brief update

Advanced prostate cancer. Evidence in nodes and bone. 

April 2018, I started Abiraterone and prednisolone (5mgx2 per day) and also had  5 blasts of RT to neck. Fine, except for some aches and pains that seemed to move around the body.

After a couple of months, the PSA went down 20% (to 300),  apparently v good response so early into treatment.

But two months later PSA had gone up 20%, which might suggest treatment not working. Prednisolone was stopped on Friday and instead I was given half mg Dexamethasone. Scans booked.

On day I stopped Prednisolone I walked several miles, but just two days later I couldn't walk at all and could only hobble a few paces because of severe hip and leg muscle/joint pain. 

 

 

User
Posted 18 Jul 2018 at 16:21
Just bumping you Mickey as I think you need advice quickly.

Have you tried the nurses on the above number. (0800 074 83873) Please give them a call if you don't get any replies to your question

We can't control the winds - but we can adjust our sails
User
Posted 18 Jul 2018 at 21:39
Hy Mickey my oncologist stopped my prednisone to rapidly made me feel dreadful.Just wanted to sleep and the stiffness in my legs was bad.OH got an emergency app. with my GP.He put me back on 10mg. Prednisolone and weaned off much slow er.I think he said it affects the adrenal glands.Hope you get it sorted.All the best Geoff
User
Posted 20 Jul 2018 at 14:27

Thanks to Banjobert and Johnsan for your helpful comments. Much appreciated.

Things have improved.

I called the Prostate Cancer specialist nurse when you suggested and she was very helpful. She gave me advice on which pain killers i should take and pointed out that i shouldn't take ibuprofen on an empty stomach. It became clear (although the nurse didn't say so directly) that when i visited the GP earlier in the week, the gp should have given me a physical examination to rule out more serious things such as compression of the spinal cord. Anyway, yesterday after speaking to my cancer hospital, i was advised to go to my local A&E to have this ruled out.

Luckily at the local A&E I was seen by an excellent emergency doctor and team. I was given a physical examination, including with a hammer with and legs  pushed and pulled around. The diagnosis was muscle spasm, not compression of spinal cord. Blood tests were also carried out and x ray of lower back confirmed his diagnosis. The Doc showed the x ray of the spine.

It seems that my severe and sudden back pain that spread rapidly to my hips and neck was probably caused by me injuring my back injury while doing some gardening. I feel very foolish and suffered severe pains for 5 days, taking the wrong medication. But the symptoms were so severe and they seemed consistent with other potential causes. 

I've been given some exercises (including lying flat on floor with rolled up towel under the small of my back). This has already improved things . The other good news is that my PSA has fallen some 10% in just 10 days, or 7 days since the treatment was changed.

Thanks to the NHS.

User
Posted 20 Jul 2018 at 16:52
Glad it's sorted Mickey.

It was actually Spinal cord compression I was concerned about which is why I said you need quick advice from somebody who really knows what they are talking about.

Please don't feel foolish. It's natural to worry.

We only knew John had prostate cancer because he had hurt his back gardening and it didn't clear up as quickly as he wanted so went to the GP. His GP sent him for blood tests and Xrays and as he was leaving the surgery called him back and added the PSA test to the blood test form due to John's age.

Old history now but he had no symptoms of cancer so without the back problem he would now possibly be four years down the line with the cancer growing inside him and his chosen treatment not acceptable.

Hope you feel better soon

We can't control the winds - but we can adjust our sails
User
Posted 20 Jul 2018 at 17:37

Hi Mickey I read your post with interest as my Dad has experienced something similar. He was walking with no issues whatsoever when the day after chemo number 6 he woke up with no muscle tone in the neck and has been unable to walk since without supportinf his head up. No pain sitting or lying and can look up, down and side to side. An MRI has ruled out SCC or any disc issues. So we are pursuing physio and osteopathy at the moment. However having ruled out a side effect from chemo, we now wonder if it’s actually the steroids as there does seem to be a correlation between steroids and muscle weakness which I’ve been reading up on today. Either way what with the chemo and now this on top it’s been rather stressful for all involved as we get to get to the cause and help Dad. Sorry this isn’t helpful to you but you asked id anyone had had a similar experience. I am glad you seem to be gettinf your situation sorted - I wish you all the very best. Penp.

User
Posted 21 Jul 2018 at 14:14
Hi PenP

I'm glad the medics have ruled out SCC for your Dad. That has to be a relief.

I think you’re right to check out possible causes, including steroids. In my case, medic said the steroid dose wasn’t really high enough to cause problems (another medic said it might be) and one medics said steroid withdrawal was less likely since I was given a replacement steroid (albeit only a third of the dose).

So my other theory, which is now the main suspect, is that I suffered a severe muscle spasm over-doing some gardening.

My (non-expert) impression is that with muscle weakness, almost any movement could trigger a muscle spasm that could leave the person immobilised, down the back or neck. So perhaps even sleeping awkwardly or what your Dad did the day before (painting a ceiling?) could result in severe neck problems currently experienced by your Dad.

Hot baths, lying flat and pain killers for muscle pain is what I’m on at the moment.

Best of luck.

User
Posted 21 Jul 2018 at 17:24

Thank you Mickey for your reply. He ‘thinks’ he was so zonked out from chemo he possibly slept slumped over - I just didn’t imagine something like that could have caused such issues. It’s all a bit of a mystery to be honest which isn’t helping. Without a bone scan we don’t know if it’s mets but to be honest, if he’s in no pain sitting or lying I’m not sure. I do think the hormone therapy, chemo, radio, steroids and all the other meds he’s on have caused a weakness. It’s just such a shame he can’t got out walking which he loves. He is getting some relief from physio and osteopathy but the effects don’t last. The oncologist isn’t worried at the moment - he just wants to get him through these 10 chemos. He was coping really well up until the neck issue. Sorry to hijack your thread! Do keep in touch regarding your own situation and I hope you come through this episode soon. PenP.

 
Forum Jump  
©2018 Prostate Cancer UK